Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 84, NWS Kansas City, MO

July 8, 2012Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 8, 2012, 3:48 PM CDT for Leavenworth County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2012, 3:48 PM CDT (20:48 UTC)
Expired
Jul 8, 2012, 4:15 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:56 PM CDTTSTM WND DMGReno, KSDELAYED REPORT...LARGE TREE LIMBS DOWN NEAR RENO...WINDS ESTIMATED TO 60 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS53 KEAX 082048
SVREAX
KSC103-082115-
/O.NEW.KEAX.SV.W.0084.120708T2048Z-120708T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS...

* UNTIL 415 PM CDT

* AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF TONGANOXIE...AND MOVING SOUTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  LINWOOD.

THIS WILL IMPACT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3917 9518 3913 9504 3909 9502 3903 9502
      3898 9505 3898 9508 3896 9508 3896 9511
      3897 9511 3896 9513 3898 9516 3896 9517
      3896 9519 3911 9519
TIME...MOT...LOC 2048Z 002DEG 6KT 3904 9517

HAIL...<.75IN
WIND...60 MPH

$$

DUX
2 follow-up statements
339 
WWUS53 KEAX 082101
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT SUN JUL 8 2012

KSC103-082115-
/O.CON.KEAX.SV.W.0084.000000T0000Z-120708T2115Z/
LEAVENWORTH KS-
401 PM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
LEAVENWORTH COUNTY UNTIL 415 PM CDT...

AT 356 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF EUDORA...AND MOVING SOUTH AT 5 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...LINWOOD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
PLEASANT HILL.

&&

LAT...LON 3917 9518 3913 9504 3909 9502 3903 9502
      3898 9505 3898 9508 3896 9508 3896 9511
      3897 9511 3896 9513 3898 9516 3896 9517
      3896 9519
TIME...MOT...LOC 2101Z 350DEG 5KT 3900 9514

HAIL...<.75IN
WIND...60 MPH

$$

DUX
061 
WWUS53 KEAX 082115
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT SUN JUL 8 2012

KSC103-082125-
/O.EXP.KEAX.SV.W.0084.000000T0000Z-120708T2115Z/
LEAVENWORTH KS-
415 PM CDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEAVENWORTH 
COUNTY HAS BEEN REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER 
INFORMATION.  

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3917 9518 3913 9504 3909 9502 3903 9502
      3898 9505 3898 9508 3896 9508 3896 9511
      3897 9511 3896 9513 3898 9516 3896 9517
      3896 9519
TIME...MOT...LOC 2115Z 350DEG 5KT 3898 9514

$$

DUX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:39 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 8, 3:39 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT Sun Jul 8 2012

.DISCUSSION...

Tonight through Monday:

Scattered thunderstorms have developed along a subtle surface-based
convergence line across far northeast KS into northwest MO this
afternoon, with more isolated development to the south where surface
heating has allowed pockets of the capping inversion to break. Minimal
shear, very slow storm motion, and precipitable water amounts around
2 inches have lead to isolated rainfall totals of 1 to 2 inches, and
have also kept the severe threat relatively low as updrafts struggle
to survive. As was the case yesterday, the main threat with any
stronger storms that develop will be downburst straight-line winds as
cores collapse.

Without any steering flow aloft, the convergence line could remain
somewhat stationary through the evening hours, keeping most
precipitation north of I-70. Outflow boundaries propagating away from
these storms may spur additional development further to the south, so
have extended a lower chance of precipitation to the southern border
for late this afternoon through this evening. Winds at 700 to 500
mb slowly increase during the night, which should begin to shift any
residual boundaries and associated precipitation to the south.
Movement of these features will remain relatively slow, and thus have
slowed the end of rain chances from north to south on Monday. All
precipitation is still expected to exit the area by Monday evening,
leaving behind gradually decreasing dewpoints and near average
temperatures.

Medium Range (Tuesday through Sunday):

After the system exits the area on Monday evening, the rest of the
forecast period appears dry. A few weak shortwaves may drop through
the region Friday and Saturday; however, a dry atmosphere and lack of
any surface features for convection to focus on should keep the
chance of precipitation very low. Temperatures will remain near
normal, and will slowly warm through the end of the period as
northwest flow gradually becomes more zonal.

Laflin

&&

.AVIATION...

For the 18z TAFs, primarily VFR conditions are expected to persist
through the forecast period. Isolated showers and thunderstorms will
continue to develop and dissipate across northeast KS and northwest
MO this afternoon and into the early evening, possibly threatening
areas around all TAF sites through sunset. The probability of a
thunderstorm at any given TAF site remains too low for prevailing
thunder, so have opted for VCSH/VCTS from mid afternoon through early
evening. Winds should be mainly light out of the east northeast, but
could become stronger and more erratic in direction if an outflow
boundary from nearby convection impacts a TAF location. Showers and
thunderstorms will become less likely after sunset, and should exit
the region altogether by midnight.

Laflin

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ040-045-046-053-
     054.

KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ060.

&&

WFO EAX
Hazardous weather outlook, Jul 8, 12:40 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1240 PM CDT SUN JUL 8 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1240 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE REGION
THROUGH THE DAY. A FEW THESE STORMS MAY BECOME SEVERE BY THIS
AFTERNOON...WITH DAMAGING DOWN BURST WINDS POSSIBLE WITH THE
STRONGEST STORMS.

EXCESSIVE HEAT WILL PERSIST FOR ONE MORE DAY FOR AREAS ALONG AND
SOUTH OF A PLEASANTON...KANSAS TO BOONVILLE...MISSOURI LINE. HIGH
TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S BUT INCREASED
MOISTURE WILL RESULT IN HEAT INDEX VALUES OF 100 TO 105.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY MONDAY IN
FAR SOUTHERN SECTIONS OF THE OUTLOOK AREA. SEVERE WEATHER IS NOT
EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LAFLIN

In the hours before

Special weather statement, Jul 8, 1:25 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 PM CDT SUN JUL 8 2012

MOZ054-081915-
HENRY MO-
125 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
215 PM CDT...

AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF DEEPWATER...OR 11 MILES SOUTHEAST
OF CLINTON...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN HENRY COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3820 9368 3826 9372 3832 9367 3832 9357
      3826 9354 3822 9355 3821 9356 3820 9356
TIME...MOT...LOC 1825Z 005DEG 3KT 3826 9363

DEROCHE
Special weather statement, Jul 8, 3:43 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT SUN JUL 8 2012

KSZ103-082115-
LEAVENWORTH KS-
343 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEAVENWORTH COUNTY
UNTIL 415 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF TONGANOXIE...MOVING SOUTH AT
5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN LEAVENWORTH COUNTY.

THIS WILL IMPACT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3917 9518 3918 9516 3913 9504 3909 9502
      3907 9501 3898 9505 3898 9508 3895 9508
      3895 9510 3897 9511 3896 9513 3898 9516
      3896 9517 3896 9519 3911 9519
TIME...MOT...LOC 2043Z 002DEG 6KT 3905 9516

DUX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:23 AM CDTHeat AdvisoryEAXLinn16 hr
Jul 8, 3:43 PM CDTSpecial Weather StatementEAXLeavenworth32 min
Jul 8, 4:13 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.